Supplement: Herb-Drug Interactions: How to Identify a Problem and What to Do

The Food and Drug Administration (FDA), as well as health care professionals and organizations, receives many inquiries each year from consumers seeking health-related information, especially about herbal supplements. Clearly, people choosing to supplement their diets (with herbals, vitamins, minerals, or other substances) want to know more about the products they choose so that they can make informed decisions about them. The choice to use an herb can be a wise decision that provides health benefits. However, under certain circumstances, these products may be unnecessary for good health or they may even create unexpected risks.

Assessing the clinical data

Given the abundance and conflicting nature of information now available about herbal supplements, you may need help to sort the reliable information from the questionable. In 2001, Fugh-Berman and Ernst reviewed the medical literature for herb-drug interactions, identifying 108 suspected cases of herb-drug interactions (see Table 1 below).

Table 1
Herb-drug interaction data

108 cases of suspected herb-drug interactions
68.5% did not contain enough information to be evaluated
13% were well documented and likely were interactions
18.5% were considered to be possible interactions
Warfarin was the most commonly involved drug
St. John’s wort was the the most commonly involved herb

- 85 case reports
- 54 (63.5%) with cyclosporin
- 12 with oral contraceptives
- 7 with warfarin
- 9 with antidepressants
- 7 case reports were considered well documented

Adapted from: Fugh-Berman A, Ernst E. Herb-drug interactions: Review and assessment of report reliability. Br J Clin Pharmacol 2001;52:587-595

These authors also developed a 10-point scale to evaluate the quality of a case report (see Table 2).

Table 2
10-point scale for reliable reporting of an herb-drug interaction

Criteria:

A point is given for each of the following criteria:

  • Adequate patient history given
  • Concurrent diseases, conditions, or medications associated with the adverse event
  • Concomitant medications documented
  • Adequate description of interactors
  • Obvious alternative explanations have been excluded
  • Chronology complete
  • Time between taking herb and adverse event manifesting itself is reasonable
  • Adverse event is adequately described
  • Event ceases when herb stopped
  • Event recurs upon rechallenge

Scale:

0-3 points: unevaluable—report contains insufficient information to determine the likelihood of an interaction

4-7 points: possible interaction—evidence points to an interaction, but other causes may be involved

8-10 points: likely interaction—report provides reliable evidence for an interaction

Adapted from: Fugh-Berman A, Ernst E. Herb-drug interactions: Review and assessment of report reliability. Br J Clin Pharmacol 2001;52:587-595.

When to suspect an herb-drug interaction

Surveys of patients with chronic conditions indicate their willingness to explore alternative therapies. Unfortunately, because they usually take medication to treat their conditions, these patients are at increased risk of an adverse effect when taking herbal remedies. Tables 3 and 4 list common signs of an herb-drug interaction and the circumstances in which a serious interaction can occur.

Table 3
When to suspect an herb-drug interaction
  • When the condition of a previously stable patient suddenly changes (for better or for worse)
  • When a new herb or herbal preparation is added to a regimen
  • When previously effective medication becomes less effective
  • When the dose of medication must be increased to maintain therapeutic effect

Table 4
Circumstances in which a serious herb-drug interaction can occur
  • When using a narrow therapeutic index drug such as digitalis or warfarin
  • When treating any serious medical condition
  • If the herb and the drug are both metabolized via the hepatic cytochrome P450 system
  • If the patient has a medical condition, such as liver or kidney disease, that affects the utilization, absorption, metabolism, or elimination of drugs and pharmacologically active herbal constituents
  • If the herb contains potent constituents such as alkaloids or cardioactive glycosides
  • If the herb affects blood sugar
  • If the herb affects platelet function

Reporting adverse events

If you believe an adverse event is related to the use of any dietary supplement product, contact the FDA’s MedWatch program by phone (800) FDA-1088, fax (800) FDA-0178, or on-line: www.fda.gov/medwatch/how.htm.

Table 5 outlines several steps you should consider if you suspect an herb-drug interaction.

Table 5
What to do if you suspect an herb-drug interaction
  • Question the patient in a non-judgmental way
  • Discontinue use of the herb
  • Consider adjusting the dose of the drug and monitor the patient closely
  • Collect a sample of the material the patient was taking
  • Submit the material for analysis if possible
  • Make a report to the Food and Drug Administration MedWatch program (www.fda.gov/medwatch/how.htm, or call 800-FDA-1088)

Source: Food and Drug Administration. Available at: www.cfsan.fda.gov/~dms/ds-savvy.html.